Background Gastric or duodenal ulcers are one of the most common side effects of NSAIDs. These lesions are important as a cause of of life-threatening complications, such as GI-bleeding. Therefore, patients who had NSAIDs-induced ulcers in history require special control for the prophylaxis of GI-complications if they need to continue to use NSAIDs.
Objectives To compare the frequency of relapses of NSAIDs-induced ulcers in patients with rheumatic diseases who had long-term use of NSAIDs during the periods of 1996–2006 and 2011–2013.
Methods Group 1 (1996–2006): 407 pts (85.3% females, 52.1±13.6 y.o.), with gastric or duodenal ulcers, which developed during NSAIDs treatment; and 1640 pts (83.1% females, aged 50.1±14.6 y.o.), who didn't develop ulcer during NSAIDs intake. Group 2 (2011–2013): 82 pts (80.6% females, 58.3±12.7) with NSAIDs-induced gastric or duodenal ulcers, and 206 pts (85.1% females, 51.7±15.2 y.o.), without GI lesions during NSAIDs therapy. Patients from Group 1 used selective COX-2 inhibitors (coxibs) less in comparison to pts from Group – 4.9% vs 15.7%, as well as proton pump inhibitors (PPIs) – 14.6% vs 47.6% (p=0.000). All pts continued to use NSAIDs at least for one year after the first upper gastrointestinal endoscopy (UGE). All patients underwent repeated UGE after 12 months.
Results Relapse of NSAID-induced ulcers were documented in 40.7% pts from Group 1, and in 28.0% pts from Group 2. Another situation was observed in patients of group 1 and 2 who did not have NSAID-induced GI lesions according data of first UGE. All of them continued to use NSAIDs ≥12 month and only 6.5% and 2.4% had developed ulcers according data of second UGE, respectively. PPI use significantly reduced the risk of relapsing NSAIDs-induced ulcers in Group 1 and 2: odds ratio (OR) 0.51 (95% CI 0.28–0.67) and OR 0.47 (95% CI 0.11–0.74).
Conclusions Relapses of NSAID-induced ulcers still remain a serious problem. Pts with NSAID-induced ulcers in history should be protected with PPIs if they require continuation of using NSAIDs. Patients, who have not observed the development of NSAID-gastropathy with short-term NSAID therapy, have a lower risk of developing these lesions by continuing to use them for a long time.
Disclosure of Interest None declared